It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Osteoporosis Message Board


Osteoporosis Board Index


hi reikie gal....thanks for the note.

your doc is right...the long term dilantin is the smoking gun it sounds like in your case....I am not sure when it was discover it was tough on bones......but there was really nothing proven to help the bones other than taking more calcium and vit d until the last 8 ish years or so...so there was not much to help undo or counter the bone issue. THere was not even a good way to measure bone health untill the Dxa was developed and refined in the last .....10 years...and I am really guessing at that number.

I do not have all the answers on the esophageal and stomach issues with Bisphosphonates like Actonel and Fosamax....but here is just a little bit that I know and it is not fact....it is a theory....

There are two areas of concern...the first is the physicial pill staying in contact with the esophagus. That is why they have dosing instructions of staying upright for 30 minutes and want you to take it with 8 ozs of water to make sure it transfers to the stomach. When fosamax was released.....those were the instructions, but I do not think doctors or patients took it too seriously. In the first year, there was a high number of esophageal ulcers, bleeds etc.....and there was what is called a "DEAR DOCTOR" letter that the FDA made Merck send to the doctors to tell them they are seeing problems with this and they needed to reinforce with patients the dosing instructions.
Also, most if not all of the pre launch Fosamax studies had been done on patients that had really healthy GI issues.....they excluded patients with peptic ulcer disease, those taking PPIs H2s etc in some of the studies...so the study population was not the patient population sitting in most doctors waiting rooms. Actonel had no GI exclusions in any of their studies....they have been out about 4 years.....and have not had to send any dear doctor letters because of post marketing reports.

The second issue...and this is the theory part.....and it has been a while since I read this data....has to do with how the actual chemical reacts in the stomach...it has to do with binding of positive and negitive ions etc at the cellular level in the stomach. Both of these products are called "nitrogen containing bisphosphonates" and the nitorgen is what makes them so much better than the first generation drugs, but the nitrogen also seems to be the culprit in causing some of the GI side effects. the big differeance in these drugs chemical structure is the nitorgen componet of actonel is contained or hidden in something called a pyrimidal ring....which shields the nitrogen from the stomach....while with fosamax it is exposed to the stomach. Now that is a lot of mumbo jumbo...what does it mean to patients? Either of these drugs can cause stomach issues....and if you take them the way you are suppose to, it minimizes some of the risk. Next, is being willing to push through a few weeks of some GI queesiness...it usually gets better.If you were having issues past 4-6 weekly doses...I would ask my doctor about it. I would not tolerate the extreame sick, really to puke, stomach tender to touch that some people mentioned at all.....so knowing between it being a problem and just a different feeling on the day you take it is important. Drink plenty of water with the drug and that morning.


Study length....Fosamax....people have been studied and followed on it over ten years...during that time some of the patients were switched back to placebo for a couple of years etc....... I thing their placebo controlled studies are for three years in lenght....but there is long term data for 10 years. Actonel has 7 year data now, and the good thing is that for 5 years it is placebo controlled (both drugs went to market with 3 year studies vs placebo). Actonel was tested on 15 - 20 thousand patients - that may not sound like a lot to you, but it is pretty robust by medical study standards.

Remember that there was little or nothing for Osteo 10 years ago to help patients....the just got short, stooped, and had hip fx and lived out their life in nursing homes. What is worse, these were the healthy generation....one that drank lots of dairy stuff, lots of meat etc. The people moving into this bracket now were the people that were so image consious....they stayed away from dairy, meat etc to stay trim....well many of these patients did not reach their genetic potential with their bones....so as they age, they do not have a large bone reserve to pull from. The requirements of the FDA get stronger as time moves ahead......at one time drugs like inj calcitonin only had to show the patients bmd went up and it was approved. Fosamax, Actonel, Evista, and Forteo has to show it lowerd fractures in patients - not just built bone. As I said in a different thread....sodium floride is a great bone builder......but it did not decrease fractures......and the goal of treating osteoporosis is preventing Fractures.

I have a skeptical approach to looking at all the studies and drug marketing..it is my nature too. I also realize they want to make money, and this is the USA and there is nothing wrong with that. That is not differnet than any of the health food stores /brands - they make a lot of money have have very little to no regulations....they can make any claim they want. With the Rx products, there is usually better science and data to support the usage. I look at them like treating obesity......the best way to lose weight is not just to diet, or just to exercise....a combination of both yields the best results. Same with osteo....calcium and vit d and good exercise is the best way to protect and maintain your bones, but when they bones have droppped low enough, it makes sense to ADD an Rx product that will give a significant bump to your chances of improvement.

Always, the best patients with the best results are the ones that get involved with their care, research the conditions, and ask the doctors questions. Keep doing it.....

In RE: to the trade off....there is no way around it....most choices are a decision between to trade offs. If your bones are not bad, or even if you are not osteopenic ( or even osteopenic at an early age) - I would probably not take any of these Rx drugs. But, once you get into that range for increase fracture risk, it makes sense to me to try the drug and see how your tolerate it, it you do not experience significant problems the first month or two, take it according to dierections, you will probably do fine with the medication. If a patient is osteopororitc - the increased risk of fx is too much in my opinion to not try additional therapies. Fractures cause other fractures.......vert fxs that are asymptomatic still can cause other issues.....back pain, decreased lung capacity etc. Hip Fxs are devistating....1 in 5 patients hip Fx patients do not survive the next 12 months. Osteoporosis left untreated has devastating consiquences...there are some things that can be done to help a lot of patients live longer, productive life.

Thanks.......





All times are GMT -7. The time now is 03:41 AM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!